Colorado, 2025

Hail and Damaging Wind in Colorado, July 16, 2025

July 16, 2025 · NWS BOU · 5 events in 3 counties and zones

Severe Thunderstorm northeast of Brush Colorado impacted Morgan, Logan, and Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe Thunderstorm northeast of Brush Colorado impacted Morgan, Logan, and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 2:28 PM MST, 2 hours 3 minutes earlier. Its key messages:

  • Conditional severe storm threat across the I-25 corridor and plains on this afternoon and evening. Main hazards will be large hail and strong wind gusts and an isolated tornado.
  • Active pattern continues into the weekend, with scattered afternoon showers and storms each day. Best chance of rain across the Front Range/Foothills and South Park most afternoons.
  • Trending warmer and drier next week.
Area forecast discussion, Jul 16, 2:28 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 PM MDT Wed Jul 16 2025

.KEY MESSAGES...

- Conditional severe storm threat across the I-25 corridor and
  plains on this afternoon and evening. Main hazards will be large
  hail and strong wind gusts and an isolated tornado.

- Active pattern continues into the weekend, with scattered
  afternoon showers and storms each day. Best chance of rain
  across the Front Range/Foothills and South Park most afternoons.

- Trending warmer and drier next week.

&&

.DISCUSSION /Through Wednesday/...
Issued at 216 PM MDT Wed Jul 16 2025

Clouds have slowly eroded this past hour, allowing a brief moment
of surface heating across parts of the foothills and plains.
Current satellite imagery shows convection initiating over the
high country, with a few cells already having some impressive
vertical development as they approach the foothills. However, the
severe weather threat is still conditional at this time due to
the lack of sufficient surface heating. ACARS soundings still show
a well-defined cap in place over the plains, and anvil clouds
from the mountain convection will continue to block sunlight
sporadically.

Areas of further destabilization is expected, with SPC
mesoanalysis page showing 1000-1500 J/kg of MLCAPE and effective
bulk shear up to 40-45 kts over the next few hours. Due to the
expected conditions, some storms could overcome the capped
environment and increase in severity over the I-25 corridor and
into the adjacent plains. Hail up to 2" and winds damaging winds
up to 60 mph are possible with the strongest storms. In addition,
there could be brief moderate to heavy rainfall causing localized
flooding threats. Convection is expected through late tonight,
with showers and thunderstorms gradually weakening and ending from
west to east.

Thursday looks to be much quieter across our area as we will be
under weak westerly/northwesterly flow aloft due to an upper level
ridge building over the southern US. Orographic showers and weak
storms are possible in the afternoon, mainly over South Park and
the southern Front Range Mountains, as there will be drier air
aloft over northern Colorado. Did not make too many changes to the
forecast except for raising temperatures slightly, as hi-res
model guidance has been trending towards warmer temperatures.

Warm temperatures (90+ degrees) will return on Friday and into
next week as the broad upper level ridge amplifies. Ensemble
guidance is in good agreement of embedded shortwaves through the
weekend, creating daily chances for scattered showers and
thunderstorms. Model Skew-T soundings have high LCLs, so gusty
outflow winds will be the primary concern. By the beginning of
next week, a warmer and drier trend is likely.

&&

.AVIATION /18Z TAFS through 18Z Thursday/...
Issued at 1116 AM MDT Wed Jul 16 2025

Stronger tstms this aftn will depend on heating and it's really
a 50/50 probability if that occurs or not. Have left tempo
between 21z and 01Z for tstms. Lower have scattered out wit just
a mid level deck now.  Winds will stay E or ESE thru the aftn.

Overnight, there will be a weak Denver Cyclone but location isn't
certain at this point. If winds go W or NW at DIA late tonight
can't completely rule out some stratus in the 11z to 15Z time
period. Winds tonight will become more southerly and then go
more variable in direction by 14Z Thu.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Ideker
AVIATION...RPK
Hazardous weather outlook, Jul 16, 8:26 AM MST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
926 AM MDT Wed Jul 16 2025

COZ030>051-171530-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
926 AM MDT Wed Jul 16 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms expected today across our
area, with the chance for some storms to become strong to severe
along the I-25 corridor. The severity of today's storms will be
dependent on how much sunshine we get. Hail the size of ping pong
balls are the main threat. However, localized flooding, damaging
winds and an isolated tornado are possible. Best chance for severe
weather in the Denver metro will be between 2-6 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

90+ degree temperatures are expected to return by Friday. There
will be daily chances of showers and thunderstorms through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 16, 1:48 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Denver CO
248 PM MDT Wed Jul 16 2025

COZ036-041-162115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
248 PM MDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DOUGLAS COUNTY UNTIL
315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sprucewood, or 28 miles south of Denver, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Castle Rock, Roxborough Park, Sedalia, Perry Park, Sprucewood,
  Devil's Head, Castle Pines and Shamballa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3923 10509 3932 10516 3941 10516 3946 10502
      3944 10502 3944 10500 3942 10499 3941 10496
      3943 10495 3947 10497 3950 10489 3928 10481
TIME...MOT...LOC 2048Z 252DEG 17KT 3933 10507

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Danielson
Special weather statement, Jul 16, 2:13 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Denver CO
313 PM MDT Wed Jul 16 2025

COZ038-043-162145-
Central and South Weld County CO-Larimer County Below
6000 Feet/Northwest Weld County CO-
313 PM MDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 345 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wellington, or 9 miles northeast of Fort Collins, moving east at 20
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Northeastern Fort Collins, Wellington, Eaton, Severance, Ault,
  Pierce, Nunn and Black Hollow Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4060 10508 4070 10505 4078 10496 4070 10461
      4049 10472
TIME...MOT...LOC 2113Z 286DEG 19KT 4067 10498

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Danielson
Special weather statement, Jul 16, 2:19 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Denver CO
319 PM MDT Wed Jul 16 2025

COZ042-162200-
Northeast Weld County CO-
319 PM MDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WELD COUNTY UNTIL
4 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Grover, or 50 miles northeast of Greeley, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4089 10422 4100 10417 4100 10370 4076 10379
TIME...MOT...LOC 2118Z 286DEG 19KT 4097 10412

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Danielson
Special weather statement, Jul 16, 2:27 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Denver CO
327 PM MDT Wed Jul 16 2025

COZ041-162200-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
327 PM MDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT AND EAST
CENTRAL DOUGLAS COUNTIES UNTIL 4 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, or 31 miles southeast of Denver, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Elizabeth, Kiowa, Ponderosa Park and Franktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3923 10473 3932 10476 3942 10474 3948 10436
      3947 10437 3945 10437 3945 10436 3923 10434
TIME...MOT...LOC 2127Z 265DEG 19KT 3933 10467

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Danielson
Special weather statement, Jul 16, 3:11 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Denver CO
411 PM MDT Wed Jul 16 2025

COZ042>044-048-162300-
Central and South Weld County CO-Morgan County CO-Logan County CO-
Northeast Weld County CO-
411 PM MDT Wed Jul 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MORGAN...
WEST CENTRAL LOGAN AND NORTHEASTERN WELD COUNTIES UNTIL 5 PM MDT...

At 411 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 8 miles east of Pawnee Buttes to 6
miles west of Briggsdale, or extending from 35 miles west of
Sterling to 22 miles northeast of Greeley, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Keota, New Raymer, Pawnee Buttes, Stoneham, Briggsdale, Buckingham
  and Cornish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4056 10463 4058 10469 4058 10459 4068 10448
      4079 10417 4093 10375 4081 10330 4054 10369
      4041 10414
TIME...MOT...LOC 2210Z 288DEG 19KT 4080 10383 4070 10411 4064 10444

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Danielson
Special weather statement, Jul 16, 3:13 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
413 PM MDT Wed Jul 16 2025

COZ041-162300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
413 PM MDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELBERT COUNTY UNTIL 5
PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Elbert, or 39 miles west of Limon, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Simla and Fondis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3928 10449 3930 10432 3929 10431 3931 10429
      3932 10412 3933 10409 3932 10407 3933 10405
      3930 10405 3932 10408 3931 10411 3927 10416
      3927 10413 3925 10412 3927 10409 3923 10404
      3909 10402 3909 10405 3913 10405 3913 10447
TIME...MOT...LOC 2213Z 265DEG 17KT 3919 10442

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Danielson

The radar

The Denver radar (KFTG), 115 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morgan

When
July 16, 4:31 PM MST to 4:43 PM MST
Where
Morgan County, 1.26 mi WSW of Balzac
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -103.470

Hail, Logan

When
July 16, 4:35 PM MST to 4:45 PM MST
Where
Logan County, 3.18 mi SSW of Merino
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.440, -103.380

Hail, Washington

When
July 16, 4:40 PM MST to 4:51 PM MST
Where
Washington County, 2.22 mi WNW of Messex
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.390, -103.420

The hail stone was picked up an hour and a half after the event. The largest measured stone was 2.1 inches.

Hail, Morgan

When
July 16, 4:41 PM MST to 4:51 PM MST
Where
Morgan County, 1.26 mi WSW of Balzac
Measured
2 in hail
Reported by
Public
Coordinates
40.410, -103.470

Thunderstorm Wind, Washington

When
July 16, 4:50 PM MST to 4:55 PM MST
Where
Washington County, 3.78 mi WSW of Messex
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.350, -103.440

The wind gusts was recorded at the mesonet station CO183 I-76 Merino exit.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271428, 1271426, 1271430, 1271431, 1271432.